I have had,in total, four RAI treatments due to thyroid cancer. During the treatment my saliva glands always hurt and they tell me to suck on lemon drops because the RAI attacks the saliva glands as well. About 5 months after my most recent treatment, my saliva glands swelled up considerably. It lasted for three days. I contacted my endo and he sent me to the ENT. The ENT explained that, while this is not common with RAI, it is a side effect. He suggested over hydrating myself, sour candy and anti-inflamitory medicine. They are swollen again and it will not go away. I have a constant dry mouth and it is hard to eat food becuase, 1. my glands swell up and it hurts and 2. I have no saliva in my mouth. Do you have any suggestions as to where I go from here?? Please help
This does happen, especially after so much RAI. Would stay hydrated and used sour-candies. Also a warm compress (ie warm handcloth) applied to inflamed areas (on the outside-cheek area) may help. Sometimes the salivary duct will get infected and require antibiotics.
If this becomes a chronic problem, pilocarpine (Salagen) or cevimeline (Evoxac) are medications used to stimulate saliva production.
I have the same problem. First time it happend 1 day next after RAI treatment,Second time 4 month after-- I even had to go to ER Because I thought it is lymph nodes ( they gave me anibiotics) and now again. It is been 7 days now ..I went to ENT on Friday. He Said that I have to live with that and it is not treateble.. O my god.. It so painfull..
Where do you live? When did you have RAI?Was it for thyca?
I live in Philadelphia, PA
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.